Alert archive / Montana / River Flood Warnings in 2017
River Flood Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at Jun 15, 2017, 9:30 AM MDT for Beaverhead County, Madison County, Montana. It was in force for 27 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 9:30 AM MDT (15:30 UTC)
- Expired
- Jun 16, 2017, 12:00 PM MDT
- In force
- 27 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Beaverhead County, MT, Madison County, MT
The radar
The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Hole River near Melrose (MLRM8). The gauge peaked at 6.63 ft at Jun 15, 2017, 1:00 PM MDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 7.5 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06025500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
882 WGUS45 KTFX 151530 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 930 AM MDT Thu Jun 15 2017 ...The National Weather Service in great falls has issued a Flood Warning for the following rivers in southwest Montana... Big Hole River near Melrose .The combination of recent snow melt and runoff from rainfall earlier this week as allowed the Big Hole River near Melrose to rise above flood stage. The river is likely to remain above flood stage into Friday. With a river level between 6 and 7 feet...flooding usually occurs to agricultural land and irrigation equipment next to the river. Also a few homes and driveways close to the river could be impacted. The flood warning will remain in effect until the threat for impact flooding has diminished. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC001-057-160630- /O.NEW.KTFX.FL.W.0008.170615T1530Z-170616T1800Z/ /MLRM8.1.RS.170615T1117Z.170615T1415Z.170616T0400Z.UU/ 930 AM MDT Thu Jun 15 2017 The National Weather Service in Great Falls has issued a * Flood Warning for The Big Hole River near Melrose. * until Friday afternoon...Or until the warning is cancelled. * At 8:15 AM Thursday the stage was 6.4 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is expected to remain above flood stage into Friday. * Impacts...Flooding to agricultural land and equipment near the river is expected. Some homes or driveways near the river will also be impacted. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$
3 follow-up statements
011 WGUS85 KTFX 151903 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 103 PM MDT Thu Jun 15 2017 ...FLOOD WARNING EXTENDED FOR THE FOLLOWING RIVERS IN SOUTHWEST MONTANA... Big Hole River near Melrose .The Big Hole River near Melrose is above flood stage. The river is likely to remain above flood stage into Friday. With a river level between 6 and 7 feet...flooding usually occurs to agricultural land and irrigation equipment next to the river. Also a few homes and driveways close to the river could be impacted. The flood warning will remain in effect until the threat for impact flooding has diminished. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC001-057-161003- /O.EXT.KTFX.FL.W.0008.000000T0000Z-170616T2000Z/ /MLRM8.1.RS.170615T1117Z.170615T1815Z.170616T0600Z.UU/ 103 PM MDT Thu Jun 15 2017 ...Flood Warning extended until Friday afternoon... The Flood Warning has been extended for the Big Hole River near Melrose. * until Friday afternoon...Or until the warning is cancelled. * At 12:15 PM Thursday the stage was 6.6 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is expected to remain above flood stage into Friday. * Impacts...Flooding to agricultural land and equipment near the river is expected. Some homes or driveways near the river will also be impacted. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$
220 WGUS85 KTFX 160945 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 345 AM MDT Fri Jun 16 2017 ...The Flood Warning continues for the following river in Southwest Montana... Big Hole River near Melrose .Minor flooding is occuring, with river levels forecasted to decrease. After peaking Thursday afternoon river levels have been steadily decreasing through the night and are likley to fall below flood stage this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC001-057-170045- /O.EXT.KTFX.FL.W.0008.000000T0000Z-170617T0124Z/ /MLRM8.1.RS.170615T1117Z.170615T1900Z.170616T1124Z.UU/ 345 AM MDT Fri Jun 16 2017 ...Flood Warning extended until this evening...The Flood Warning continues for the Big Hole River near Melrose. * until this evening...Or until the warning is cancelled. * At 3:15 AM Friday the stage was 6.1 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage this morning. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$
795 WGUS85 KTFX 161236 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 636 AM MDT Fri Jun 16 2017 ...The Flood Warning is cancelled for the following rivers in Southwest Montana... Big Hole River near Melrose For the Big Hole River, including Melrose, no flooding is observed or forecast. The Flood Warning for the Big Hole River, including Melrose has been canceled. River levels on the Big Hole River near Melrose have fallen below flood stage and will cotnue to fall today and tonight. MTC001-057-161306- /O.CAN.KTFX.FL.W.0008.000000T0000Z-170617T0124Z/ /MLRM8.1.RS.170615T1117Z.170615T1900Z.170616T1125Z.UU/ 636 AM MDT Fri Jun 16 2017 The Flood Warning is cancelled for The Big Hole River near Melrose. * At 6:15 AM Friday the stage was 5.9 feet. * Flood stage is 6.0 feet. * Fell below flood stage at 5:25 AM Friday. * Forecast...The river will continue to fall to 5.0 feet by tomorrow morning. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Jun 15, 4:50 AM MDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 15, 4:50 AM MDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 450 AM MDT Thu Jun 15 2017 ...UPDATED AVIATION SECTION... .SYNOPSIS... Clear skies this morning will yield to increasing cloudiness and mainly mountain showers this afternoon through Friday, due to increasing Pacific moisture in a strong westerly flow aloft. Gusty westerly downslope winds will also increase tonight into Friday, which will hinder shower development over the plains. However, winds will decrease somewhat Friday night into Saturday, allowing a few showers to move out onto the plains. Temperatures will remain near normal through this period, but high pressure aloft will bring clearing skies, drier conditions, and warming temperatures to start the new week. && .DISCUSSION... Today through Friday Night...Weak high pressure aloft will keep the forecast area mostly sunny and dry this morning, but an increasingly moist westerly flow aloft will bring unsettled conditions for the rest of this period. A broad disturbance in the flow will bring mostly cloudy skies, mainly mountain showers, and gusty westerly winds to the area beginning this afternoon and continuing into Friday night. With the approach of the disturbance, westerly winds will increase first along the Rocky Mountain Front today then out onto the plains later tonight into Friday. Winds will generally increase into the 15 to 30 mph range with gusts to 40 mph on Friday, but gusts will be closer to 50 mph along the Rocky Mountain Front. At this time, though, these winds do not appear to be strong enough to warrant high wind highlights. The best chance for showers to move out onto the plains will be Friday night, as the disturbance begins exiting the area, allowing westerly downslope winds to decrease somewhat. Temperatures will stay fairly consistent during this period, as they remain near seasonal averages. Coulston Saturday through Thursday...Overall a few showers and thunderstorms to linger on Saturday...becoming warmer and less active with breezy winds at times next week. Clipper system looks to continue to influence the region on Saturday bringing some cooler...moist...and unstable northwest flow. The result will be lingering chances for showers and thunderstorms to mainly northern and central portions...with mainly dry conditions south of a line from Helena to White Sulphur Springs. A large high pressure system then builds across the Four Corners region Sunday...with the resultant ridge expected to control our weather through much of the remainder of the long term. Sunday through Tuesday look to be mainly dry and warming each day. There is some weak instability at times during this time period...however...warm 700 mb temps should cap the environment...with perhaps only a very isolated mountain thunderstorm possible. Wednesday through Thursday we see the next cold front move through from Canada...however...a lack of moisture will keep chances for precip isolated to widely scattered...and mainly across the northern half of the CWA. Flattening of the mentioned ridge will bring breezy winds throughout much of the forecast period...with the gustier days coming on Saturday and Monday through at least Wednesday. This combined with dry and warming conditions for early next week could increase fire danger...especially across Fire Zone 113 where precipitation has not been as abundant. Temperatures still look to be near to slightly below normal for the weekend...warming back into the 80s next week. Anglin && .AVIATION... Updated 1050Z. VFR conditions will generally continue through at least Friday morning, but occasional mountain top obscuring MVFR ceilings are possible with showers in the mountain areas after 20Z. A moderate westerly flow aloft will spread Pacific moisture and mid/high level cloudiness and mainly mountain showers over the forecast area through 00Z, which will persist overnight into Friday morning. Gusty westerly downslope winds will likely hinder showers from moving out onto the plains. Though winds will mostly decouple somewhat after 02Z, wind gusts along the Rocky Mountain Front will remain in the 35 to 45 kt range overnight. Coulston && .HYDROLOGY... A point Flood Watch will remain in effect for the Big Hole River near Melrose. The latest forecast has the river just reaching flood stage early this morning, but then falling below flood stage by Thursday night. An areal flood advisory is in effect for the northern portions of Beaverhead County. Local DES official reports a few rural roads with water/damage...mainly over the northern portions of the county. Thus the flood advisory will continue until conditions improve. && .PRELIMINARY POINT TEMPS/POPS... GTF 69 54 69 49 / 20 20 10 20 CTB 67 48 67 46 / 10 20 10 20 HLN 71 51 69 48 / 20 10 30 20 BZN 69 49 68 45 / 30 40 40 60 WEY 63 39 61 39 / 20 20 60 70 DLN 68 49 66 44 / 30 10 30 40 HVR 74 53 76 51 / 0 10 10 20 LWT 68 49 69 46 / 10 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Advisory in effect until 1015 pm today for northwestern Beaverhead County. Flood Watch in effect for the Big Hole River near Melrose. && weather.gov/greatfalls
Nearby
River Flood Warnings in Montana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.